MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM

STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Model Number FR8A-TRL-A0, FR8A-TRL-B0
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
Health Effect - Clinical Code Inadequate Pain Relief (2388)
Date of Event 05/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details regarding a trial device migration reported to stimwave on (b)(6) 2019, by territory manager (b)(4) and clinical specialist (b)(4).The patient had a temporary trial procedure placing two (2) freedom 8 trial leads (fr8a-trl-a0 and fr8a-trl-b0) epidurally and externalized on (b)(6) 2019.On (b)(6) 2019, the patient met with the clinician and territory manager for post-operative follow-up evaluation and reprogramming.The wound dressing was found to have peeled back and detached from the skin.The fr8a-trl-b0 device was pulled out at this visit, but the fr8a-trl-a0 device tail was no longer visible outside the skin.An x-ray confirmed that the device had migrated cephalad to the c2 vertebra.On (b)(6) 2019, a neurosurgeon explanted the device via a laminectomy without complication.The patient reported to be in good health on (b)(6) 2019, and has reported no new issues.The clinical specialist reported that the clinician sutured around each externalized device to the patient's skin at the needle entry site with a 2.0 silk suture via the chest tube method.The clinical specialist reported that the clinician tied the end of the leads together and then requested the surgical scrub technician dress the implant site by placing steri-strips over the externalized tubing in a linear fashion, two (2) tegaderm dressings, and medipore tape.This deviates from the recommended crossed chevron steri-strip pattern and the use of liquid medical adhesive.The patient reported following all post-operative care instructions with no unusual incidents.Device migration is a known adverse event for spinal cord stimulators mitigated in the product risk management file.Per protocol, trial devices are not anchored and have a higher likelihood of migrating if the patient is active and/or the suture and wound dressing technique used to secure the device(s) is inadequate or becomes detached.Given the provided information, the source of the issue cannot be traced back to the device or the procedure.Stimwave reviewed the events of the trial procedure, and while the clinician took measures to secure the device, it is not known if measures were taken to prevent device movement.The patient confirmed compliance with post-operative instructions, but it is not known if other uncontrollable factors may have caused or contributed to the issue.Stimwave will continue to track and trend events.The root cause of the complaint is not attributed to device failure, the inability of the device to meet performance or safety specifications, or nonconformance to physical or functional device specifications.It is likely that inadvertent noncompliance to the product's instructions for use and/or post-operative care contributed to the event.Given the information provided to during the investigation, stimwave is unable to identify a single event that caused or contributed to the event.Corrective action is not required to remedy the root cause of the complaint, as the device did not fail to meet performance or safety specifications.Stimwave has confirmed that the issue is a known adverse event, mitigated as far as possible, and documented in the stimwave's risk management file.Stimwave's global migration rate is (b)(4), and occurrence of migration resulting in surgical intervention for the freedom scs system is very low, (b)(4) (or (b)(4), instance of migration with laminectomy/total number of cases to date).Stimwave was in constant contact with the territory manager and clinical specialist from (b)(4) 2019, onward regarding the complaint and the root cause investigation.Stimwave has informed all parties that the product was not the source of the issue.In compliance with medical device reporting requirements and responsibilities, stimwave quality and its chief medical officer have determined that this issue is considered reportable as this event required surgical intervention to prevent or preclude potential permanent impairment or damage.Stimwave has reported this as an adverse event to the united states food and drug administration (fda) on june 19, 2019.
 
Event or Problem Description
The patient had a temporary trial procedure placing two (2) freedom 8 trial leads (fr8a-trl-a0 and fr8a-trl-b0) epidurally and externalized on (b)(6) 2019.On (b)(6) 2019, the patient met with the clinician and territory manager for post-operative follow-up evaluation and reprogramming.The wound dressing was found to have peeled back and detached from the skin.The fr8a-trl-b0 device was pulled out at this visit, but the fr8a-trl-a0 device tail was no longer visible outside the skin.An x-ray confirmed that the device had migrated cephalad to the c2 vertebra.On (b)(6) 2019, a neurosurgeon explanted the device via a laminectomy without complication.The patient reported to be in good health on (b)(6) 2019, and has reported no new issues.

Brand Name
FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Common Device Name
SPINAL CORD STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s.
pompano beach FL 33064
MDR Report Key8711749
Report Number3010676138-2019-00025
Device Sequence Number2600645
Product Code GZB
UDI-Device Identifier00818225020679
UDI-Public(01)00818225020679(17)201201(01)00818225020662(17)210201(21)209657-18
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K182720
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 06/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date12/01/2020
Device Model NumberFR8A-TRL-A0, FR8A-TRL-B0
Device Lot NumberSWO181211, SWO190202
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/24/2019
Device Age6 MO
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/24/2019
Initial Report FDA Received Date06/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;